March 2012
Volume 53, Issue 14
ARVO Annual Meeting Abstract  |   March 2012
Intraoperative Floppy Iris Syndrome: An Association with Warfarin?
Author Affiliations & Notes
  • Rasha I. Ali
    Ophthalmology, University of Texas Medical Branch, Galveston, Texas
  • Oday Alsheikh
    Ophthalmology, University of Texas Medical Branch, Galveston, Texas
  • Footnotes
    Commercial Relationships  Rasha I. Ali, None; Oday Alsheikh, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science March 2012, Vol.53, 6707. doi:
  • Views
  • Share
  • Tools
    • Alerts
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Rasha I. Ali, Oday Alsheikh; Intraoperative Floppy Iris Syndrome: An Association with Warfarin?. Invest. Ophthalmol. Vis. Sci. 2012;53(14):6707.

      Download citation file:

      © ARVO (1962-2015); The Authors (2016-present)

  • Supplements

Purpose: : To illustrate the presence of intraoperative floppy iris syndrome (IFIS) occurring during the phacoemulsification surgeries of patients with a history of warfarin consumption.

Methods: : The clinical records of 13 eyes diagnosed with IFIS with a history of warfarin usage were retrospectively reviewed. All patients underwent a clear corneal phacoemulsification under topical anesthesia performed by the same surgeon from June 2009 to April 2010. Clinical variables reviewed were age, gender, past medical history with attention to cardiovascular risk factors, pre and post operative visual acuity, degree of IFIS, intraoperative interventions, and intraoperative complications. Patients were excluded from the study if they had a history of alpha 1 antagonist use.

Results: : 13 of 9 patients who took or were actively taking warfarin were identified as having IFIS during phacoemulsification surgery. 3 patients were excluded from the study because of concomitant alpha 1 blocker use. The remaining 9 eyes belonged to 6 patients, four male and two female. Ages ranged from 64 to 82. All patients had a history of hypertension. Minimum followup was 6 months. We found that 7 of 9 eyes experienced a severe or very severe form of IFIS. All of these eyes were successfully managed with intraoperative placement of iris hooks.

Conclusions: : We report an association of varying degrees of IFIS in patients who took warfarin prior to cataract surgery. We also propose a novel mechanism for how warfarin may affect iris vascular integrity and subsequent iris stromal integrity. Further studies are needed to investigate warfarin as an independent risk factor for IFIS.

Keywords: cataract • iris • drug toxicity/drug effects 

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.